Kentucky, 2025

High Wind in Kentucky, March 4 to 5, 2025

March 4 to 5, 2025 · NWS JKL · 2 events in 2 counties and zones

High pressure was exiting to the east of the state Monday and Tuesday, March 3rd and 4th, respectively. As this shift occurred, east Kentucky found itself in the light but more southerly return flow region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$4,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

High pressure was exiting to the east of the state Monday and Tuesday, March 3rd and 4th, respectively. As this shift occurred, east Kentucky found itself in the light but more southerly return flow region. Dew points were actually quite low through the day Tuesday, with the main concern at that point being the dry fuels for fire weather. This started to shift late in the day, however, as winds became more of a concern, combining with the dry fuels. An upper level low and accompanying surface low continued to deepen as they moved into the Mid-Mississippi Valley Tuesday evening. The low itself started to occlude, with significantly tightening isobars across much of the region and expanding eastaward into Kentucky. It's timing of increasing winds into the overnight also coupled with a diurnal jet, which helped to transfer higher winds to the surface. A wind advisory was issued for much of eastern Kentucky starting Tuesday evening and continuing through the day Wednesday (the 5th). By the early morning hours of the 4th, however, it was evident that the higher terrain would see the effects of the low level jet setting up - and Harlan and Letcher counties were both upgraded to a High Wind warning for the overnight hours Tuesday night. Ultimately, many sites reported high winds with gusts between 40 and 60 mph, but most were just shy of damaging wind criteria. Thankfully only isolated damage was incurred from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 4, 9:17 PM EST, 1 hour 13 minutes earlier. Its key messages:

  • Two rounds of strong to damaging winds are ahead, the first tonight and the second on Wednesday.
  • A period of showers will occur near and in advance of a cold front tonight with locally strong winds.
  • Additional showers should develop Wednesday, likely mixing with or changing to snow for Wednesday night and Thursday morning, with minor accumulations possible.
  • Milder temperatures return to finish the week, along with a good potential of more rain for most of the area.
Area forecast discussion, Mar 4, 9:17 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
917 PM EST Tue Mar 4 2025

.KEY MESSAGES...

- Two rounds of strong to damaging winds are ahead, the first
  tonight and the second on Wednesday.

- A period of showers will occur near and in advance of a cold
  front tonight with locally strong winds.

- Additional showers should develop Wednesday, likely mixing with
  or changing to snow for Wednesday night and Thursday morning,
  with minor accumulations possible.

- Milder temperatures return to finish the week, along with a good
  potential of more rain for most of the area.

&&

.UPDATE...
Issued at 915 PM EST TUE MAR 4 2025

Wind Advisory along and west of the I-75 corridor was upgraded to
a High Wind Warning through 3 AM EST. BUFKIT mixed layer momentum
transfer from multiple models continues to suggest that, after
any present slackening, winds will increase quickly as the occluded
frontal boundary approaches with transfer values potentially
nearing or exceeding 50 kts at the KSME and KEKQ. An analysis of
theta-e time/wind time heights also supports a window for mix
down of at least some momentum aloft from the incoming 80+ kt 850
mb jet before it progresses eastward and weakens slightly. The RAP13
also suggests that the low-level atmosphere may be briefly
favorable for the ducting of gravity waves just ahead of the
the boundary. Should ducting occur, it is most favored near/west
of I-75 and near/downwind of Black Mountain. The favored period
for strongest winds overnight is generally between 10 PM EST and 4
AM EST, earliest around Lake Cumberland and latest in far eastern
Kentucky. Additionally, the Wind Advisory was expanded to our
remaining northeast counties -- Elliot, Rowan, and Morgan. While
wind gust potential seems a little more marginal overnight in
those counties, there is still a good chance for winds flirting
with advisory criteria at times.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 546 PM EST TUE MAR 4 2025

An extremely intense and very large low pressure system is over
the middle of the CONUS late this afternoon. The tightened
pressure gradient all the way east over our area is resulting in
increased winds. Dew points have also begun to climb with moisture
advection. However, this was only after some locations reached
critical fire wx conditions during the day. Although stronger
winds are expected tonight, relative humidity will have recovered
above critical levels.

The biggest concern in this forecast is just how strong winds will
get. Strongest low level winds aloft will be tonight. However,
loss of heating will reduce mixing ability and what the gustiness
would otherwise be. Forecast soundings suggest the best shot at
mixing might be as precip moves in and a sharp inversion aloft is
eroded. Have maintained the existing wind advisory/warning for
gusts reaching at least 40 mph/58 mph, but did not expand to the
remaining counties due to uncertainty. The rain which moves
through tonight along and in advance of the storm system's
occluded front will exit to the east overnight and early Wednesday
morning. Winds will remain brisk, but subside somewhat for a time
after the rain.

On Wednesday, cold air advection and steepening lapse rates will
again promote mixing. The storm system's pressure gradient over
our area will still be tight with strong winds fields. Winds
which mix down look marginally strong enough for an advisory, with
the strongest winds in our western counties with more open
terrain. Although it will remain breezy, wind gusts will finally
slacken for good on Wednesday night.

Low-mid level moisture in the system's comma head, behind the dry
slot, will wrap southeast over us on Wednesday and Wednesday
night. Showers should initially develop on Wednesday, but probably
hybridize with stratiform precip as moisture extends upward into
the stable air of an inversion. Our air eventually becomes cold
enough for remaining precip to mix with and change to snow
Wednesday night. While it looks like cloud temperatures will be
cold enough for ice production, the moisture does not look like it
extends deep into the dendritic growth zone, and snow production
would not be terribly efficient. Along with warm ground, this
would keep any accumulations mostly negligible.

.LONG TERM...(Thursday through Tuesday)
Issued at 513 PM EST Tue Mar 4 2025

When the long term forecast period opens on Thursday morning, the
low pressure system responsible for the previous day's activity will
be ejecting off to the northeast. The cold air wrapping around the
backside of this low may combine with gusty WNW flow to produce a
few more hours of snow showers. In far eastern Kentucky, orographic
enhancements may yield light snow accumulations through midday, but
anything that falls is poised to melt off later that afternoon.
Upper level ridging and its associated surface high pressure quickly
build into the area in the wake of this low. Skies are expected to
correspondingly clear, and winds will steadily decrease throughout
the day as the pressure gradient expands. This will allow Thursday's
afternoon highs to recover into the 40s, which, in turn, mitigates
the potential for widespread travel impacts from the aforementioned
snow.

The upper level ridging flattens out on Friday, placing the forecast
area in a regime of quasi-zonal flow aloft. A weakening shortwave
disturbance and its associated surface low pressure system will
approach the region during this time frame, but the lack of well-
defined upper level support leads to relatively high levels of
forecast uncertainty. The various members of the guidance suite
continue to resolve a couple of distinct model solutions during the
Friday night-Saturday morning time frame. The northern group of
solutions tracks this low closer to the Ohio River, with stronger
southwesterly surface flow out ahead of an approaching frontal
boundary. This set of solutions is warmer, windier, and wetter,
whereas the southern group of solutions would keep temperatures
milder and precipitation lighter. The uncertainty continues into
Sunday, as a closed-upper level low ejects out of the Desert
Southwest. Guidance has collectively trended this feature towards a
southerly passage, but continues to resolve the timing and magnitude
of this feature quite differently. If the southerly trend continues,
the precipitation chances currently in the forecast for Sunday would
generally decrease. The 12z deterministic model runs portray this
downward trend, but the time-lagged NBM ensemble does not explicitly
account for that yet.

Due to the cumulative effects of this model uncertainty, this
particular forecast package does not deviate much from the NBM. As
of the time of issuance, Friday afternoon looks warmer and windier,
with increasing overnight rain chances and then a cooler and drier
Saturday afternoon. Light precipitation chances return on Sunday,
especially across our Southeastern Counties, and the cooler airmass
lingers through the end of the weekend. A quieter pattern and a
warming trend is poised to emerge by early next week. Mid-level
height rises signal the return of ridging, but the magnitude of this
feature will depend on the evolution of the weekend systems. Mostly
clear skies will favor efficient diurnal warming and overnight ridge-
valley temperature splits on Monday. Thus, highs are forecast to
progressively increase through the end of the long term forecast
period, and perhaps into the 70s beyond then. These sensible weather
details are likely to be refined as we work to analyze the latest
model data for trends and/or a consensus, so stay tuned.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 649 PM EST TUE MAR 4 2025

VFR conditions are forecast through at least 06Z in all areas,
with MVFR conditions possible from west-to-east as a frontal line
of showers and perhaps isolated thunderstorms move east across
the area overnight into early Wednesday morning. Some locations
may see surface winds diminish for a time this evening, and where
that occurs LLWS can be expected. However, for the vast majority
of locations, wind gusts will continue into the overnight and
could be strong to damaging immediately ahead of the line of
convection. A brief period of somewhat lighter winds will occur
behind the line of showers and first frontal passage late tonight
into Wednesday morning before strong southwesterly winds and wind
gusts redevelop and continue through the remainder of the TAF
period. Some gusts may reach 40+ kt overnight and re-developing
by midday Wednesday at the end the TAF period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM EST Wednesday for KYZ044-050>052-
058>060-069-086-087-104-106>117-119-120.

High Wind Warning until 3 AM EST Wednesday for KYZ068-079-080-
083>085.

Wind Advisory from 3 AM to 7 PM EST Wednesday for KYZ068-079-080-
083>085.

High Wind Warning until 4 AM EST Wednesday for KYZ088-118.

Wind Advisory from 4 AM to 7 PM EST Wednesday for KYZ088-118.

&&

UPDATE...GEERTSON
SHORT TERM...HAL
LONG TERM...MARCUS
AVIATION...GEERTSON
Hazardous weather outlook, Mar 4, 8:27 PM EST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
827 PM EST Tue Mar 4 2025

KYZ088-118-060130-
Harlan-Letcher-
827 PM EST Tue Mar 4 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 7 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Most locations are expected to experience times of wind gusts to
around 40 to 50 mph late this evening and tonight. Localized stronger
gusts of 50 to 60 mph are forecast to occur along and immediately
downwind of the tallest ridges near the Virginia border.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts are forecast to reach the 40 to 50 mph range during the
day on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of wind damage.

KYZ068-079-080-083>085-060130-
Rockcastle-Pulaski-Laurel-Wayne-McCreary-Whitley-
827 PM EST Tue Mar 4 2025

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM EST WEDNESDAY...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 7 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

South winds will increase, with gusts of 50 to 60 mph expected at
times late this evening and into the overnight hours. An isolated
strong to severe thunderstorm is possible late tonight, with strong
to damaging wind gusts the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

After a lull early Wednesday morning, wind gusts are forecast to
reach the 40 to 50 mph range during the day on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of wind damage.

KYZ044-050-051-058>060-069-086-087-108-109-111-112-114>117-060130-
Fleming-Montgomery-Bath-Estill-Powell-Menifee-Jackson-Knox-Bell-
Wolfe-Magoffin-Lee-Breathitt-Owsley-Perry-Clay-Leslie-
827 PM EST Tue Mar 4 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Many places are expected to experience times of wind gusts of 40 mph
or higher late this evening and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts are forecast to reach the 40 to 50 mph range during the
day on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of wind damage.

KYZ107-110-113-119-120-060130-
Johnson-Floyd-Knott-Martin-Pike-
827 PM EST Tue Mar 4 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Many places are expected to experience times of wind gusts of 40 mph
or more late this evening and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts are forecast to reach the 40 to 50 mph range during the
day on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of wind damage.

KYZ052-104-106-060130-
Rowan-Elliott-Morgan-
827 PM EST Tue Mar 4 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Many places are expected to experience times of wind gusts of 30 to
40 mph late this evening and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts are forecast to reach the 40 to 50 mph range during the
day on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of wind damage.

GEERTSON

In the hours before

Local storm report, Mar 4, 9:27 PM EST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
927 PM EST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     Non-Tstm Wnd Gst 1 NNW Monticello        36.85N 84.85W
03/04/2025  M53 MPH          Wayne              KY   AWOS

            AWOS station KEKQ Monticello Apt.

&&
Local storm report, Mar 4, 9:35 PM EST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
935 PM EST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     Non-Tstm Wnd Gst 3 E Parnell             36.87N 84.90W
03/04/2025  M47 MPH          Wayne              KY   Mesonet

            Mesonet station MONT Monticello 4 NW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Wayne

When
March 4, 10:30 PM EST
Where
Wayne forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

The Kentucky Mesonet site in Wayne County (MONT- Monticello 4 NW) recorded a maximum wind gust of 57 mph at 11:30pm on March 4th. Another gust occurred a few minutes earlier (at 11:16pm) clocking 52 mph at the mesonet, and the AWOS station at the Monticello Airport (KEKQ) clocked 54 mph at 10:50 pm in the evening.

High Wind, Pulaski

When
March 5, 12:00 AM EST
Where
Pulaski forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$4,000
Reported by
Trained Spotter
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

A roof was blown off a mobile home and numerous trees were blown down near the Nancy community (report came from 2 miles NE of Nancy).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290898, 1290899.